We assessed the effect of tacrolimus on recurrence of hepatocellular carcinoma (HCC) after liver transplantation (LT) and compared it with that of the other calcineurin inhibitor, cyclosporine.Introduction:
HCC recurrence after LT can be favored by overexposure to cyclosporine. Tacrolimus is now the most widely used main immunosuppressant after LT; its possible effect on HCC recurrence has never been investigated.Materials and Methods:
One hundred and thirty nine HCC patients who had LT were reviewed; 60 of them were administered tacrolimus, and 79, cyclosporine. The exposure to the drugs was calculated with the trapezoidal rule in each patient, using blood levels measured after transplantation and compared with HCC recurrence together with several clinical and pathologic risk factors.Results:
HCC recurred in 12 of the 60 (20%) patients under tacrolimus in comparison with that in 9 of the 79 (11.4%) patients under cyclosporine; however, the proportion of poorly differentiated and more advanced tumors was significantly higher in the tacrolimus group than in the cyclosporine group. Exposure to tacrolimus was 11.6 ± 1.5 ng/mL in patients with recurrence and 8.6 ± 1.7 ng/mL in those without recurrence (P < 0.001). The optimal cut-off values of exposure identified with receiver operating characteristics analysis to categorize the risk of recurrence were 10 ng/mL for tacrolimus (area under the curve (AUC) = 0.913) and 220 ng/mL for cyclosporine (AUC = 0.752). In the tacrolimus group, high drug exposure independently predicted recurrence (P = 0.005). Multivariate analysis, including all patients (tacrolimus + cyclosporine) characterized higher exposure to immunosuppression (P = 0.01), alpha-fetoprotein levels (P = 0.001), tumor grading (P = 0.009), and microvascular invasion (P = 0.04) as independent predictors of HCC recurrence.Conclusions:
Just as it is with cyclosporine, overexposure to tacrolimus increases the risk of HCC recurrence after LT. Careful management of calcineurin inhibitors is recommended in HCC patients.